Texas, 2012

Tornadoes and Hail in Texas, April 11, 2012

April 11, 2012 · NWS SHV · 4 events in 1 county or zone

Thunderstorms developed during the afternoon along an old frontal boundary that spawned severe thunderstorms on April 10th. These thunderstorms developed in a moderately unstable environment and a strong low level shear environment.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Thunderstorms developed during the afternoon along an old frontal boundary that spawned severe thunderstorms on April 10th. These thunderstorms developed in a moderately unstable environment and a strong low level shear environment. As a result, a few of these storms produced weak tornadoes across Rusk County, Texas. Otherwise these storms also produced large hail as they moved southeast.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Apr 11, 1:29 PM CST, 22 minutes earlier.

Area forecast discussion, Apr 11, 1:29 PM CST, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
229 PM CDT WED APR 11 2012

.DISCUSSION...
AS UPPER TROUGH OVER THE EASTERN STATES AMPLIFIES...BACK DOOR COOL
FRONT ACCELERATED...AND MOVED ACROSS MUCH OF THE CWA TODAY. A SCATTERED
LINE OF CONVECTION RECENTLY DEVELOPED ALONG FRONTAL B0UNDARY WITH DAYTIME
HEATING...CURRENTLY FROM A LINE FROM TYLER TX TO MANY LA. BY EARLY
THIS EVENING...THIS FRONT SHOULD BE WELL INTO THE EAST TX
LAKES...AND WILL MAINTAIN ISOLD POPS THRU MID EVE...AND EXPECT
DRIER AIR TO OVERTAKE REGION THEREAFTER. A WEAK MID LVL TROF
ACROSS NORTHERN CWA HAS RESULTED IN OVERNIGHT CONVECTION
CONTINUING THRU THE DAYTIME...BUT CONTINUING TO WEAKEN WITH LOSS
OF LOW LVL JET AND CLOUD COVER PREVENTING DAYTIME HEATING. WILL
LEAVE IN 20 POPS FAR NORTH...BUT JUST SHOWERS. UPPER RIDGING ALSO
TAKING OVER...HOWEVER....A LOW LVL INVERSION WILL LIKELY KEEP
CLOUDS TRAPPED ACROSS NORTHERN PARTS OF AREA FROM TONIGHT...THRU
THURSDAY NIGHT...ALONG WITH DEWPOINTS FALLING INTO THE 50S
AREAWIDE...WITH POSSIBLE READINGS INTO 40S ACROSS NORTHERN AND
EASTERN CWA.  ANY RAIN IN THIS REGION NOT LIKELY ASSOCIATED WITH
ANY THUNDER ON THURSDAY. FRIDAY THROUGH SUNDAY WILL SEE INCREASING
DEEP S-SW FLOW WITH APPROACHING UPPER TROUGH...MAY SE A FEW BIG
STORMS AROSS MAINLY SE OK/NE TX...BEFORE THIS TROUGH AND FRONT
MOVES ACROSS AREA MONDAY AND MONDAY NIGHT...WITH SOME RAIN OVER LA
POSSIBLY LINGERING INTO THE DAY TUESDAY. RAINFALL TOTALS WITH THIS
SLOW MOVING SYSTEM COULD BE SUBSTANTIAL AS WELL...MAINLY NE TX/SE
OK./VII/.

&&

.AVIATION...

THUNDERSTORMS FIRING ALONG A LINE FROM TYLER TEXAS TO TOLEDO BEND
THIS AFTERNOON ALONG A STALLED FRONTAL BOUNDARY. KTYR IS THE ONLY
TAF SITE TO BE AFFECTED SO FAR...WITH KLFK BEING THE ONLY OTHER SITE
UNDER THE GUN LATER THIS AFTERNOON AND EVENING. HAVE KEPT VCTS
WORDING IN KLFK TAF THIS AFTERNOON WITH THUNDERSTORM ACTIVITY
REMAINING ISOLATED. WINDS HAVE BEEN OUT OF THE EAST/NORTHEAST FOR
THE MOST PART AT ALL SITES. BESIDES THE THUNDERSTORM ACTIVITY THIS
EVENING AT KTYR AND KLFK...VFR CONDITIONS WILL CONTINUE THROUGH THE
OVERNIGHT HOURS...WITH SOME MVFR CONDITIONS POSSIBLE BEFORE SUNRISE
THURSDAY MORNING WITH SOME LOW CLOUDS AND PATCHY FOG.   /20/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  54  78  60  80  65 /  10  10  10  20  10
MLU  50  76  58  80  61 /  10  10  10  10  10
DEQ  49  72  56  77  62 /  10  20  20  20  20
TXK  51  75  58  78  64 /  10  20  20  20  20
ELD  49  73  56  78  63 /  10  10  20  10  10
TYR  59  79  65  81  67 /  10  30  10  20  20
GGG  58  79  62  80  65 /  10  30  10  20  20
LFK  61  81  65  83  67 /  20  30  20  20  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&
Hazardous weather outlook, Apr 11, 10:00 AM CST, 3 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1100 AM CDT WED APR 11 2012

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-121600-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
1100 AM CDT WED APR 11 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT...

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP
ACROSS THE REGION THIS AFTERNOON. A FEW STORMS COULD BECOME STRONG
WITH SMALL HAIL POSSIBLE. HOWEVER...DRIER AIR WILL MOVE INTO THE
AREA FROM THE NORTHEAST...WITH THE POTENTIAL FOR THUNDERSTORM
DEVELOPMENT DIMINISHING BY LATE AFTERNOON OR EARLY EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

THUNDERSTORMS WILL REMAIN IN THE FORECAST FOR MUCH OF THIS WEEK
AND INTO THE WEEKEND MAINLY ALONG AND NORTH OF INTERSTATE 30. A
MORE SIGNIFICANT THREAT OF THUNDERSTORMS AND POTENTIALLY HEAVY
RAINFALL WILL BE POSSIBLE LATE THIS WEEKEND AND INTO EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

DUE TO THE VERY ISOLATED NATURE OF ANY POSSIBLE SEVERE WEATHER...SPOTTER
ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON OR TONIGHT.

VII

In the hours before

Special weather statement, Apr 11, 1:47 PM CST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
247 PM CDT WED APR 11 2012

TXZ150-112045-
RUSK-
247 PM CDT WED APR 11 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 345 PM CDT...FOR THE FOLLOWING
COUNTY...

IN NORTHEAST TEXAS...
     RUSK...

INCLUDING THE FOLLOWING LOCATIONS...
     HENDERSON...JOINERVILLE...MINDEN AND TURNERTOWN...

AT 243 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 5 MILES SOUTHEAST OF TURNERTOWN...OR
6 MILES WEST OF HENDERSON...MOVING SOUTHEAST AT 10 MPH.

DIME SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM
ALONG WITH DANGEROUS LIGHTNING.

06

The radar

The Shreveport radar (KSHV), 108 km away, was scanning. The volume nearest the first event began at 19:48 UTC.

Open the radar archive at this moment

Event by event

2 tornado, 2 hail. Local standard time, as filed.

Tornado, Rusk

When
April 11, 1:51 PM CST to 1:55 PM CST
Where
Rusk County, 2.41 mi SSE of Price to 2.48 mi NNW of Pone
Rating
EF0
Path length
1.69 mi
Path width
35 yd
Reported by
NWS Storm Survey
Coordinates
32.099, -94.910

An EF0 tornado first touched down near the intersection of County Road 471 and 468 where a tree was snapped. The tornado continued southeast crossing CR. 468 where several trees were snapped on both sided of the road. Some of the trees fell across 468 and on the powerlines nearby. The tornado lifted as it crossed Hwy. 79, seven miles southwest of Henderson, Texas where 2 trees were snapped on the north side of Hwy. 79.

Hail, Rusk

When
April 11, 1:53 PM CST
Where
Rusk County, 0.91 mi NE of Crimcrest
Measured
1 in hail
Reported by
Public
Coordinates
32.160, -94.810

Hail fell on FM. 13 near the Rusk County Airport.

Hail, Rusk

When
April 11, 2:20 PM CST
Where
Rusk County, Minden
Measured
1 in hail
Reported by
Public
Coordinates
32.020, -94.700

Tornado, Rusk

When
April 11, 2:22 PM CST to 2:24 PM CST
Where
Rusk County, 3.3 mi SW of Minden to 3.45 mi SW of Minden
Rating
EF0
Path length
0.95 mi
Path width
25 yd
Reported by
NWS Storm Survey
Coordinates
31.992, -94.745

An EF0 tornado first touched down south of FM. 1798 along County Road 3146 where a couple of trees were snapped and uprooted. The EF0 tornado continued southeast snapping large branches along CR. 3146 before lifting east of CR. 3146 and north of CR. 3145.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyThe tornado archive for Texas, 2012Warnings in Texas, April 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 365372, 365374, 365375, 365373.